Weekly abuse of emergency contraception pills a concern – MoH
Mulwa has warned that emergency contraception pills commonly known as e-pills should be used not more than three times in a year.
•He has noted that young girls and women use them regularly, in most times weekly.
The ministry of health has raised alarm over what it has termed as abuse of emergency contraception pills in the country.
The ministry has warned that continued abuse especially by young girls and women if not stopped is likely to lead to fertility and other health problems to the abusers.
Head of preventive and promotive health at the ministry Andrew Mulwa warned that emergency contraception pills commonly known as e-pills should be used not more than three times in a year.
He has noted that young girls and women use them regularly, in most times weekly.
“It should be a maximum of three times a year. Our girls and young women are using it weekly. On Monday, if you look at the statistics they will tell you every Monday or weekends there is an upsurge in the use,” Mulwa said.
“They are legally available in the market but they are being abused and they are going to cause problems of fertility and health problem to the abusers.”
This comes even as the ministry also warned of an illegal dangerous drug being sold in the country and passed as a family planning pill.
The drug is retailing in the market as Chinese herbal and is touted to be a birth control pill that should be taken only once per month.
“As we talk of the Chinese herbal drug I am more worried about abuse of the emergency contraception,” Mulwa noted.
Dr Albert Ndwiga from the ministry said that despite the Pharmacy and Poisons Board having issued an advisory about the drug whose manufacturer is unknown, the drug is still on sale in the Kenyans market despite its severe side effects.
Tests that were conducted on the drugs by experts from the University of Nairobi at the national quality laboratory found the drugs to have high levels of estrogen and progesterone that are having an effect on babies.
“The analysis showed that the tablet is not herbal at all. It contains very high levels of estrogen and progesterone that are toxic to a lot of people. We have seen children being born and they develop precautious puberty,” Dr Ndwiga said.